North Carolina, 2009

Damaging Wind in North Carolina, May 8, 2009

May 8, 2009 · NWS MRX · 1 event in 1 county or zone

A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 8:10 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 8, 8:10 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 AM EDT FRI MAY 8 2009

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK AND DIFFUSE FRONTAL BOUNDARY
ORIENTED WEST-TO-EAST ACROSS THE TN RIVER VALLEY...WITH AN MCS
MOVING THROUGH THE FORECAST AREA. ANOTHER MCS IS OCCURRING OVER THE
OZARKS REGION...AND IS EXPECTED TO MOVE EAST ACROSS THE OHIO AND TN
RIVER VALLEYS THIS AFTERNOON. MODELS INDICATE THAT A MODERATELY
UNSTABLE AIR MASS WILL REDEVELOP THIS AFTERNOON OVER THE TN RIVER
VALLEY...WHICH SEEMS REASONABLE SINCE A LARGE BREAK IN THE CLOUD
COVER CAN BE SEEN IN THE SATELLITE IMAGERY BETWEEN THE TWO MCS
SYSTEMS. THUS...IF WE ARE ABLE TO HEAT UP TO THE FORECASTED HIGHS...
THINK THAT THIS SECOND MCS COULD BRING THE POSSIBILITY OF WIDESPREAD
DAMAGING WINDS AND LARGE HAIL TO THE FORECAST AREA THIS AFTERNOON.

WITH ALL OF THIS IN MIND...HAVE UPDATED THE ZONES TO MENTION LIKELY
POPS THROUGHOUT THE DAY. ALSO...HAVE TWEAKED TEMPS AND SKY
CONDITIONS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    81  66  79  60  73 /  70  70  50  40  40
KNOXVILLE AIRPORT, TN      80  66  78  58  72 /  70  70  50  40  30
OAK RIDGE, TN              80  66  78  57  71 /  70  70  50  40  30
TRI CITIES AIRPORT, TN     78  61  76  55  71 /  70  70  50  40  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, May 8, 8:35 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT (835 CDT) FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 AM EDT (835 CDT) FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT
SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE
NEEDED AT TIMES THROUGH SUNDAY.

DMG

In the hours before

Local storm report, May 8, 7:46 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     2 SW KNOXVILLE          35.95N 83.97W
05/08/2009                   KNOX               TN   LAW ENFORCEMENT

            A FEW TREES DOWNED BY THUNDERSTORM WINDS.

&&

TROUTMAN
Local storm report, May 8, 7:52 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     TSTM WND DMG     2 SW MAYNARDVILLE       36.23N 83.83W
05/08/2009                   UNION              TN   LAW ENFORCEMENT

            A TREE DOWNED BY THUNDERSTORM WINDS ALONG HIGHWAY 61
            WEST.

&&

TROUTMAN
Special weather statement, May 8, 8:02 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 AM EDT FRI MAY 8 2009

TNZ039>043-045-070-073-074-081330-
COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTH SEVIER-NORTHWEST
COCKE-NORTHWEST GREENE-SEVIER SMOKY MOUNTAINS-SOUTHEAST
GREENE-UNICOI-
902 AM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING COCKE...GREENE...HAMBLEN...
JEFFERSON...SEVIER AND UNICOI COUNTIES...

AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
WHITE PINE TO 5 MILES SOUTHWEST OF NEWPORT TO GATLINBURG...MOVING
EAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

17
Special weather statement, May 8, 8:43 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 AM EDT FRI MAY 8 2009

NCZ060-061-081430-
CHEROKEE-CLAY-
943 AM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CHEROKEE AND CLAY
COUNTIES...

AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROBBINSVILLE TO 7
MILES WEST OF MCCAYSVILLE...MOVING SOUTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17
Local storm report, May 8, 8:51 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
951 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     BENTON                  35.18N 84.65W
05/08/2009                   POLK               TN   UTILITY COMPANY

            FEW POWER LINES DOWN ON MOUNTAIN VIEW ROAD. REPORTED BY
            THE ELECTRIC COMPANY.

&&

MEP
Local storm report, May 8, 8:55 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             HUNTSVILLE              36.41N 84.49W
05/08/2009  E0.75 INCH       SCOTT              TN   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED.

0743 AM     FLASH FLOOD      5 N HUNTSVILLE          36.49N 84.49W
05/08/2009                   SCOTT              TN   DEPT OF HIGHWAYS

            SEVERAL INCHES OF WATER COVERING BUFFALO ROAD.

0743 AM     FLASH FLOOD      2 SE ELGIN              36.31N 84.58W
05/08/2009                   SCOTT              TN   AMATEUR RADIO

            SEVERAL INCHES OF WATER COVERING WOLF CREEK ROAD.

0815 AM     TSTM WND DMG     2 NE NORRIS             36.23N 84.04W
05/08/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED BY THUNDERSTORM WINDS.

0815 AM     TSTM WND DMG     3 SW MAYNARDVILLE       36.22N 83.84W
05/08/2009                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED BY THUNDERSTORM WINDS.

0818 AM     HAIL             ALPHA                   36.18N 83.38W
05/08/2009  E0.75 INCH       HAMBLEN            TN   AMATEUR RADIO

            PENNY SIZE HAIL AT NATIONAL WEATHER SERVICE.

0840 AM     TSTM WND DMG     2 SW KNOXVILLE          35.95N 83.97W
05/08/2009                   KNOX               TN   LAW ENFORCEMENT

            A FEW TREES DOWNED BY THUNDERSTORM WINDS.

0841 AM     TSTM WND DMG     2 SW MAYNARDVILLE       36.23N 83.83W
05/08/2009                   UNION              TN   LAW ENFORCEMENT

            A TREE DOWNED BY THUNDERSTORM WINDS ALONG HIGHWAY 61
            WEST.

0930 AM     TSTM WND DMG     BENTON                  35.18N 84.65W
05/08/2009                   POLK               TN   UTILITY COMPANY

            FEW POWER LINES DOWN ON MOUNTAIN VIEW ROAD. REPORTED BY
            THE ELECTRIC COMPANY.

&&

MEP

The radar

The Knoxville radar (KMRX), 128 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 8, 9:40 AM EST
Where
Clay County, 1.13 mi E of Fires Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.080, -83.860

A tree was reported down on Fires Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164001.